Jump to content

dweller on a med error

Nurses   (843 Views | 9 Replies)

115 Profile Views; 1 Post

So I will make this quick, I made a med error at work. I have been working as a nurse for about a year now and this has devastated me. I had a pt. that came in for chronic migraines, she was receiving a lidocaine infusion and felt her pain was still not being managed. She reported to the doctors that she taking medication sumatriptan at home for her migraines. She was 22 and very particular about everything and her mother was on top of everything. If they didn't get things the way they wanted they would be upset about it and make a big deal. Doctors order this medication that she takes at home. Mother was giving me mad anxiety that I was not helping her daughter's pain get under control. I went to give this med that came in a vital and drew it up and gave this medication through the IV. This medication was supposed to be given SubQ. As soon as I gave this medication, the pt. reported that she felt her body was on fire and that her chest was starting to hurt. Immediately, this horrible feeling come over me, and as soon as I went to rush to my computer, I saw it was supposed to be given SubQ. I immediately went to my charge nurse and told her, she called the house manager and then we called the pharmacy to make sure to watch out for anything. 

The pharmacy reported watching for coronary vasospasms. I called the primary doctor and an ICU doctor came up to our unit after the house manager called, and he reported to just get an EKG, which came out normal. Pt. ended up being fine, vitals were stable through the rest of shift and both daughter and mom told me they know it was an accident and wanted me as their nurse the next day if I was back. I was back for the next two days and it was fine. 

I can't help but not stop thinking about this situation. It has scarred me. I keep dwelling on it and feel like do I even want to still be a nurse. I love this field and have worked so hard to get here. I don't know how to cope. Does anyone have any advice?

Sincerely, 

The RN who cares too much. 

Share this post


Link to post
Share on other sites

1 Follower; 3,285 Posts; 45,379 Profile Views

Your feelings are normal. I  still cringe about med errors I made 30 years ago. 

Platitudes seldom help that much, but I  read the other day, "you made a mistake, don't allow the mistake to make you".

Everyone has made mistakes.  I am proud of you for the way you dealt with it. You are a role model for all nurses for what to do when you make a mistake. Even the patient and her mother saw in you genuine caring.

Share this post


Link to post
Share on other sites

21 Posts; 671 Profile Views

I’m sorry that happened, but you did all the right things.  I bet that you will obsessively check the route from now on.  You can’t change what happened, but you can make sure it never happens again.  

Share this post


Link to post
Share on other sites

maybecaturday is a BSN, RN and specializes in BMT/Oncology.

3 Posts; 41 Profile Views

If it’s any consolation, my coworkers who take imitrex for migraines report similar experiences, and that’s taking it PO
It’s a good time to remember to always take your time, but especially with unfamiliar meds, and do all your checks. But most importantly remember that you do far more good than harm every single day! 

Share this post


Link to post
Share on other sites

12 Followers; 3,815 Posts; 28,782 Profile Views

On 12/14/2019 at 4:57 PM, alwayslearningRN1991 said:

She was 22 and very particular about everything and her mother was on top of everything. If they didn't get things the way they wanted they would be upset about it and make a big deal. Doctors order this medication that she takes at home. Mother was giving me mad anxiety that I was not helping her daughter's pain get under control.

These are challenging situations, to put it kindly. Besides being basically unpleasant they can also be very distracting; sometimes nurses can go into a sort of frenzy trying to please and trying to keep the peace. Now that you have experienced the dynamic you will be better prepared next time. Gain trust as quickly as possible through confident kindness.

People's trust is rarely gained when we lose focus--even if catering to their own preferences, requests, needs and critiques is the reason our focus has been lost. Maintain a kind and friendly demeanor while proactively upholding basic limits (being careful not to chastise or insult). For instance, after spending several minutes adjusting lights and pillows and whatnot, you might say, "I need to check another patient and then I will come back to see if this pain is beginning to ease up." Use good body language and communication skills; do what you say you are going to do.

You will get past this. The whole thing is actually a good experience/opportunity for growth that will help you care for future patients. 👍🏽

Share this post


Link to post
Share on other sites

52 Posts; 169 Profile Views

On 12/14/2019 at 3:57 PM, alwayslearningRN1991 said:

So I will make this quick, I made a med error at work. I have been working as a nurse for about a year now and this has devastated me. I had a pt. that came in for chronic migraines, she was receiving a lidocaine infusion and felt her pain was still not being managed. She reported to the doctors that she taking medication sumatriptan at home for her migraines. She was 22 and very particular about everything and her mother was on top of everything. If they didn't get things the way they wanted they would be upset about it and make a big deal. Doctors order this medication that she takes at home. Mother was giving me mad anxiety that I was not helping her daughter's pain get under control. I went to give this med that came in a vital and drew it up and gave this medication through the IV. This medication was supposed to be given SubQ. As soon as I gave this medication, the pt. reported that she felt her body was on fire and that her chest was starting to hurt. Immediately, this horrible feeling come over me, and as soon as I went to rush to my computer, I saw it was supposed to be given SubQ. I immediately went to my charge nurse and told her, she called the house manager and then we called the pharmacy to make sure to watch out for anything. 

The pharmacy reported watching for coronary vasospasms. I called the primary doctor and an ICU doctor came up to our unit after the house manager called, and he reported to just get an EKG, which came out normal. Pt. ended up being fine, vitals were stable through the rest of shift and both daughter and mom told me they know it was an accident and wanted me as their nurse the next day if I was back. I was back for the next two days and it was fine. 

I can't help but not stop thinking about this situation. It has scarred me. I keep dwelling on it and feel like do I even want to still be a nurse. I love this field and have worked so hard to get here. I don't know how to cope. Does anyone have any advice?

Sincerely, 

The RN who cares too much. 

Everybody makes mistakes now and then . you did everything you could to rectify it. Called the doctor. Just learn from it. And move on . you're still a going to be a great nurse. Try not to dwell on it too much. 

Share this post


Link to post
Share on other sites

jdoherty7112 is a BSN, RN and specializes in Emergency RN.

1 Post; 10 Profile Views

You have the right attitude, nobody is perfect in this field. In the future by vigilante and learn from your mistakes. Nobody was hurt in the end and now you diligently learn from this mistake and never forget it. Use this as an opportunity for growth. It's the people that try to cover these things up or blow them off that are a danger to their patients.

Share this post


Link to post
Share on other sites

Been there,done that has 33 years experience as a ASN, RN.

4 Followers; 6,241 Posts; 69,586 Profile Views

"I went to give this med that came in a vital ". No, it came in a vial.. most meds do.

 It does not matter if you were stressed out by the mom. We are stressed out ALL the time. Administering a medication  ordered to be given subcutaneous, but giving  it by intravenous route,  could be deadly. 

Hopefully, your management and pharmacy have followed up on your incident report. Hopefully... you have learned to follow your medication administration  rights.

Share this post


Link to post
Share on other sites

31 Posts; 145 Profile Views

Learn from it

 

Share this post


Link to post
Share on other sites

47 Posts; 1,900 Profile Views

You are extremely lucky you did not harm her.  It's good that this is staying with you.  It will make you a safer nurse.   You could let it get the better of you, but the adult thing to do is to remember it and move forward so that you are extra careful from now on, with everything you do in nursing.  The fact is, that nurses can harm or even kill patients through mistakes.  But the best nurses remain aware of that, and they use that fear of doing harm, to make their practice as safe as possible.

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.